Can Statins Cause Pancreatitis?
I was diagnosed with type 2 diabetes in 2002. About five years ago, I was diagnosed with pancreatitis and was hospitalized. One of my doctors said that the cholesterol-lowering statin Lipitor could have caused the problem, since I had none of the other associated problems that can cause pancreatitis. I had been on the lowest dose of Lipitor for only six weeks before getting pancreatitis. A few months ago, I had a recurrence of my pancreatitis. I have not taken any statins since going off Lipitor after my first pancreatitis attack. I wonder if taking statins can cause pancreatitis and whether anyone without a gall bladder would be well advised not to take a statin? Gordon Allison, Arvada, Colorado
Craig Williams, PharmD, responds:
There are some case reports of pancreatitis that may be linked to statin use, and the Food and Drug Administration considers it a possibility, but it is certainly very uncommon. In a large review of 14 placebo-controlled studies of statins, which involved nearly 100,000 patients followed for an average of five years, participants on statins had no more instances of pancreatitis than the control group.
You also ask about the possible effect of gall bladder removal on the risk for pancreatitis. Inflammation and irritation of the gall bladder (which is called cholecystitis) is separate from pancreatitis, but they can occur together, and one condition can affect the other, as the pancreas and the gall bladder are connected through the bile duct. I don't know of any reason why someone who has had his or her gall bladder removed should be at a higher or lower risk for pancreatitis.
While cholecystitis is not listed as a possible side effect of statin therapy, most drugs that are significantly metabolized by the liver (like statins) get excreted partly through the bile. So it's possible that cases of cholecystitis and pancreatitis could occur when using medications that pass through the liver. Yet cholecystitis and pancreatitis also occur in people who are not on any medications, so the occurrence of either one while taking a particular drug doesn't necessarily imply a cause-and-effect relationship.
The best indicator of a drug reaction is improvement of symptoms after a patient stops taking the drug and recurrence of symptoms when the drug is being taken again. Each person responds individually to medications, though, and problems should be handled on a case-by-case basis with your health care provider.